The doctors at MD Anderson not only diagnosed my mother's stage III breast cancer. They also diagnosed a heart condition that may have become quite serious had it not been found early.
In a previous Cancerwise post, I mentioned that my mom developed edema, a condition that caused her lower legs and feet to swell after her first Taxol chemotherapy treatment. This did subside, but we soon learned that once a side effect goes away, you shouldn't believe it's gone for good. The swelling came back a couple of weeks later with vengeance.
My mom's oncologist, Sharon Giordano, M.D., watched the edema closely. Taxol can cause swelling but Dr. Giordano said it's rarely this extreme. She and her pharmacist thought this might have to do with Mom's blood pressure medicine and referred Mom back to Edward Yeh, M.D., chair of Cardiology at MD Anderson.
The Department of Cardiology is uniquely equipped to handle patients with every kind of cardiovascular issue. Some patients without cancer even come here to get their heart problems treated.